Alert archive / Kansas / Winter Storm Warnings in 2011

Winter Storm Warning 6, NWS Goodland, KS

December 20, 20115 counties in Kansas

NWS Goodland, KS issued this winter storm warning at Dec 20, 2011, 4:29 AM CST for 5 counties in Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 20, 2011, 4:29 AM CST (10:29 UTC)
Expired
Dec 20, 2011, 10:19 AM CST
In force
6 hr
Issued by
NWS Goodland, KS

Counties Gove County, KS, Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 20, 7:00 AM CSTHEAVY SNOW 6.33 N Russell Springs, KSDRIFTS ESTIMATED AT TWO FEET DEEP.
Dec 20, 8:00 AM CSTSNOW 13.55 S Tribune, KSTIME ESTIMATE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 423 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WWUS43 KGLD 201029
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
329 AM MST TUE DEC 20 2011

KSZ027>029-041-042-201800-
/O.NEW.KGLD.WS.W.0006.111220T1029Z-111220T1800Z/
WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...SHARON SPRINGS...OAKLEY...QUINTER...
TRIBUNE...LEOTI
329 AM MST TUE DEC 20 2011 /429 AM CST TUE DEC 20 2011/

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST /NOON CST/ THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 11
AM MST /NOON CST/ THIS MORNING.

* TIMING/DURATION...MODERATE TO OCCASIONALLY HEAVY SNOW WILL
  CONTINUE THROUGH 11 AM MST/NOON CST TODAY.

* SNOW ACCUMULATIONS...ADDITIONAL ACCUMULATIONS THIS MORNING OF 3
  TO 6 INCHES...WITH STORM TOTAL ACCUMULATIONS OF 6 TO 12 INCHES.

* WINDS/VISIBILITY...NORTH WINDS WILL BE BETWEEN 10 AND 20 MPH
  WITH OCCASIONAL GUSTS TO 30 MPH. VISIBILITIES WILL GENERALLY BE
  BETWEEN 1 AND 3 MILES BUT MAY BRIEFLY DROP TO A HALF MILE IN
  HEAVIER SNOW BANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS THAT SIGNIFICANT AMOUNTS OF SNOW...
SLEET...OR ICE ARE NOW OCCURRING OR ARE IMMINENT. TRAVEL WILL
BECOME VERY HAZARDOUS OR IMPOSSIBLE. CHECK THE LATEST WEATHER
FORECAST BEFORE VENTURING OUTSIDE.

&&

$$

COZ092-KSZ014>016-201800-
/O.NEW.KGLD.WW.Y.0017.111220T1029Z-111220T1800Z/
CHEYENNE CO-THOMAS-SHERIDAN-GRAHAM-
INCLUDING THE CITIES OF...CHEYENNE WELLS...COLBY...HOXIE...
HILL CITY
329 AM MST TUE DEC 20 2011 /429 AM CST TUE DEC 20 2011/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST /NOON CST/
THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
UNTIL 11 AM MST /NOON CST/ THIS MORNING. 

* TIMING/DURATION...SNOW WILL CONTINUE THROUGH 11AM MST/NOON CST
  THIS MORNING. 

* SNOW ACCUMULATIONS...ADDITIONAL ACCUMULATIONS OF 1 TO 3 INCHES
  THIS MORNING WITH STORM TOTAL ACCUMULATIONS OF 3 TO 6 INCHES. 

* WINDS/VISIBILITY...NORTH WINDS WILL BE BETWEEN 10 AND 20 MPH
  WITH OCCASIONAL GUSTS TO 30 MPH. VISIBILITIES WILL GENERALLY BE
  BETWEEN 1 AND 3 MILES BUT MAY BRIEFLY DROP TO A HALF MILE IN
  MODERATE SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE EXTRA CAUTION WHILE DRIVING.

&&

$$
1 follow-up statement
748 
WWUS43 KGLD 201619
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
919 AM MST TUE DEC 20 2011


KSZ027>029-041-042-201730-
/O.CAN.KGLD.WS.W.0006.000000T0000Z-111220T1800Z/
WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...SHARON SPRINGS...OAKLEY...QUINTER...
TRIBUNE...LEOTI
919 AM MST TUE DEC 20 2011 /1019 AM CST TUE DEC 20 2011/

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WINTER STORM
WARNING. WHILE VERY LIGHT SNOW REMAINS POSSIBLE FOR THE REMAINDER OF
THE MORNING HOURS...LITTLE IF ANY ADDITIONAL ACCUMULATION IS EXPECTED.


$$

COZ092-KSZ014>016-201730-
/O.CAN.KGLD.WW.Y.0017.000000T0000Z-111220T1800Z/
CHEYENNE CO-THOMAS-SHERIDAN-GRAHAM-
INCLUDING THE CITIES OF...CHEYENNE WELLS...COLBY...HOXIE...
HILL CITY
919 AM MST TUE DEC 20 2011 /1019 AM CST TUE DEC 20 2011/

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WINTER WEATHER
ADVISORY. WHILE VERY LIGHT SNOW REMAINS POSSIBLE FOR THE REMAINDER OF
THE MORNING HOURS...LITTLE IF ANY ADDITIONAL ACCUMULATION IS EXPECTED.


$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this winter storm warning went out at Dec 20, 3:58 AM CST, 31 minutes earlier.

Area forecast discussion, Dec 20, 3:58 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
258 AM MST TUE DEC 20 2011

.SHORT TERM... (TONIGHT - THURSDAY)
258 AM MST TUE DEC 20 2011

MODERATE TO OCCASIONALLY HEAVY SNOW CONTINUES TO ROTATE IN FROM THE
EAST ACROSS AREAS SOUTH OF INTERSTATE 70. THIS SNOW WILL GRADUALLY
MOVE TO THE EAST NORTHEAST THIS MORNING WITH AN ADDITIONAL 2 TO 4
INCHES BASICALLY ALONG AND SOUTH OF A HILL CITY TO TRIBUNE LINE.
SNOW AMOUNTS TAPER OFF QUICKLY TO THE NORTH. REPORTS ARE HARD TO
COME BY AT THIS HOUR...BUT BASED ON OBSERVED AND FORECAST WIND
SPEEDS THINK THE THREAT OF BLIZZARD CONDITIONS HAS ENDED AND HAVE
ADJUSTED HIGHLIGHTS ACCORDINGLY. WILL BE BETWEEN SYSTEMS TONIGHT AND
WEDNESDAY WITH DRY CONDITIONS AND COLDEST TEMPERATURES OVER THE SNOW
PACK IN THE SOUTH. NEXT SYSTEM DROPS OUT OF THE NORTHERN ROCKIES
WEDNESDAY NIGHT AND THURSDAY WITH LIGHT SNOW. RIGHT NOW IT LOOKS
LIKE A GENERAL 2 TO 4 INCH SNOW EVENT ACROSS MOST OF THE AREA WITH
GUSTY NORTH WINDS ON THURSDAY RESULTING IN SOME BLOWING AND
DRIFTING. DO NOT PLAN ON ANY HIGHLIGHTS FOR THAT SYSTEM AT THIS
TIME. /024

.LONG TERM... (FRIDAY - MONDAY)
258 AM MST TUE DEC 20 2011

FAIRLY BENIGN WEATHER PATTERN WILL BE IN PLACE ACROSS THE
CENTRAL HIGH PLAINS THROUGH THE EXTENDED. BROAD MID/UPPER TROUGH
WILL CONTINUE TO TRANSLATE EASTWARD ON FRIDAY. WITH FRESH SNOW COVER
AND SHALLOW COLD AIR MASS IN PLACE OVER THE TRI-STATE REGION...MAX
TEMPS ON FRIDAY WILL STRUGGLE TO REACH THE MID 20S DESPITE A
CLEARING SKY AS THE DAY PROGRESSES. TEMPS WILL BE ESPECIALLY CHILLY
OVER THE FAR SOUTHEAST PART OF THE FORECAST AREA WHERE SNOW PACK
WILL BE THE GREATEST. COULD SEE TEMPS FALLING TO NEAR ZERO FRIDAY
NIGHT INTO SATURDAY ACROSS THE SOUTHEAST PORTION OF OF THE CWA IF
COLDER GUIDANCE VERIFIES. DID TREND TEMPS DOWN A FEW DEGREES FROM
GOING FORECAST BUT NOT COMPLETELY READY TO BUY INTO THE COLDEST
SOLUTION.

NORTHWEST FLOW ALOFT WITH MID/UPPER RIDGING BUILDING OVER THE DESERT
SOUTHWEST WILL ALLOW TEMPS ACROSS THE AREA TO MODERATE A BIT OVER
THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. PERSISTENT SNOW
COVER OVER THE SOUTHEAST WILL AID IN HOLDING TEMPS BACK FOR THOSE
AREAS BUT THE NORTHWEST HALF SHOULD SEE TEMPS REACHING THE LOW TO
MID 40S BY MONDAY WITH DRY CONDITIONS EXPECTED THROUGHOUT THE
DURATION OF THE EXTENDED PERIOD. /FOLTZ

&&

.AVIATION...
953 PM MST MON DEC 19 2011

FOR THE 06Z TAFS...KGLD WILL BE ON THE NORTHERN EDGE OF A SYSTEM
MOVING THROUGH THE AREA...AND GIVEN THE NORTHEASTWARD MOVEMENT OF
THE SYSTEM...LIGHT SNOW AND PERIODS OF MVFR CONDITIONS ARE
EXPECTED DURING THE MORNING AT KGLD. CONDITIONS AT KMCK SHOULD
REMAIN VFR CONSIDERING THE TRACK OF THE SYSTEM. SNOW AT KGLD WILL
BEGIN TO TAPER OFF IN THE MID MORNING...AND WINDS WILL DECREASE
SOMEWHAT...WHICH WILL ALLOW VISIBILITIES TO APPROACH 6 MILES AND
MAKE PERIODS OF LOWER VISIBILITIES LESS LIKELY. BY 14Z...THE
SYSTEM SHOULD BE FAR ENOUGH FROM KGLD FOR SNOW TO END AND
VISIBILITIES TO RECOVER FULLY. /CJS

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR KSZ014>016.

     WINTER STORM WARNING UNTIL 11 AM MST /NOON CST/ THIS MORNING FOR
     KSZ027>029-041-042.

NE...NONE.
CO...WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING FOR COZ092.

&&
Hazardous weather outlook, Dec 19, 1:55 PM CST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM MST MON DEC 19 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1255 PM MST MON DEC 19 2011 /155 PM CST MON DEC 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT THROUGH MID DAY TUESDAY GENERALLY
ALONG AND SOUTH OF A LINE EXTENDING FROM KIT CARSON COLORADO TO
HILL CITY KANSAS. LIGHT SNOW WILL BEGIN TO SPREAD ACROSS THE
REGION WITH MODERATE TO HEAVY SNOW AND GUSTY NORTH WINDS
PRODUCING AREAS OF BLOWING AND DRIFTING SNOW THIS
AFTERNOON...CONTINUING OVERNIGHT.

FREEZING DRIZZLE AND FREEZING FOG WILL CREATE SLICK ROADS AND
VISIBILITIES AS LOW AS ONE QUARTER MILE...MAINLY IN KIT CARSON
COUNTY COLORADO AND SHERMAN COUNTY KANSAS. THIS INCLUDES
INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW AND WIND WILL DIMINISH EARLY TUESDAY AS THE RESPONSIBLE
STORM SYSTEM TRACKS TOWARDS THE CENTRAL MISSISSIPPI VALLEY
REGION.

ANOTHER COUPLE OF INCHES OF SNOW ARE POSSIBLE BETWEEN WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT AS THE NEXT TROUGH OF LOW PRESSURE
SWEEPS ACROSS THE CENTRAL HIGH PLAINS REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ANY SNOWFALL
REPORTS OR REPORTS OF VISIBILITIES AT OR BELOW ONE QUARTER MILE
WOULD BE APPRECIATED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 4:29 AM CSTWinter Weather AdvisoryGLDGraham, Sheridan, Thomas6 hr

Nearby

Winter Storm Warnings in Kansas, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.